Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 311, NWS Jackson, MS

June 27, 2013Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 27, 2013, 9:18 PM CDT for Grenada County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2013, 9:18 PM CDT (02:18 UTC)
Expired
Jun 27, 2013, 10:00 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Grenada County, MS

The radar

The Columbus AFB radar (KGWX), 137 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4660 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4660 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:06 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 4:06 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT THU JUN 27 2013

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...PRIMARY CONCERNS OVER
THE NEXT FEW DAYS WILL CENTER AROUND THUNDERSTORM CHANCES THROUGH
SATURDAY...WHEN A COLD FRONT WILL PUSH ACROSS THE REGION.

LATEST UA ANALYSIS AND WATER VAPOR IMAGERY INDICATE LONGWAVE RIDGING
OVER THE WESTERN AND CENTRAL UNITED STATES WITH TROUGHING OVER THE
EASTERN SEABOARD AND NORTHERN ATLANTIC. THIS LEAVES OUR AREA IN
NORTHERLY FLOW ALOFT...WHICH HAS BEEN BRINGING PERIODIC UPPER
DISTURBANCES RESULTING IN THUNDERSTORM COMPLEXES PASSING NEAR THE
AREA. ONE SUCH COMPLEX PASSED JUST EAST OF THE AREA EARLY THIS
MORNING.

SO FAR TODAY IT HAS BEEN MOSTLY CLEAR ALLOWING TEMPERATURES TO WARM
INTO THE LOW TO MID 90S. DEWPOINTS ARE HANGING IN THE LOW TO MID
70S...MAKING IT A RATHER UNCOMFORTABLE DAY WITH HEAT INDICES IN THE
TRIPLE DIGITS. THE ATMOSPHERE IS QUITE UNSTABLE THIS AFTERNOON...
WITH SBCAPES INDICATED BY SPC MESOANALYSIS TO BE IN THE 3000-4000
J/KG RANGE ACROSS THE AREA. WE WILL LIKELY SEE SCATTERED CONVECTION
DEVELOP LATER THIS AFTERNOON OVER EASTERN MS...WHERE OUTFLOW FROM
THE THUNDERSTORM COMPLEX THIS MORNING COULD HELP SERVE AS A FOCUS
FOR DEVELOPMENT. ANOTHER DISTURBANCE WILL TRACK ACROSS THE REGION
OVERNIGHT AND MAY BRING ANOTHER DYING COMPLEX INTO THE MIDSOUTH.
SOME OF THIS ACTIVITY COULD REACH THE HIGHWAY 82 CORRIDOR BEFORE 12Z.

ON FRIDAY THE UPPER TROUGH WILL BUILD SOUTHWARD AND WESTWARD PUSHING
A SURFACE FRONT SOUTHWARD TOWARD THE REGION. THOUGH SOME
PRECIPITATION IN THE FORM OF A DYING THUNDERSTORM COMPLEX MAY BE
ONGOING IN THE MORNING...THE BETTER CHANCE FOR MORE POTENT STORMS
WILL COME IN THE LATE AFTERNOON AND EVENING HOURS. BY THIS TIME...
INSTABILITY WILL BE MAXIMIZED WITH GUIDANCE PROGGING CAPES OVER 3500
J/KG AND 0-6 KM BULK SHEAR MAGNITUDES WILL BE INCREASING TO THE 30-40
KT RANGE INTO THE EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTH MS EASTWARD INTO NORTH AL AND MOVE SOUTHWARD THROUGH THE
EVENING. GIVEN THE ABUNDANT INSTABILITY AND SHEAR...SEVERE STORMS
WILL BE POSSIBLE WITH DAMAGING WIND GUSTS BEING THE PRIMARY CONCERN.
HAIL TO QUARTER SIZE WILL ALSO BE POSSIBLE. THESE THREATS WILL
CONTINUE TO BE MENTIONED IN THE HWO AND GRAPHICAST PRODUCTS.

THE FRONT WILL PUSH SOUTH OF THE AREA EARLY ON SATURDAY...WITH RAIN
CHANCES ONLY LINGERING ACROSS THE PINE BELT DURING THE DAYTIME. ASIDE
FROM ENDING RAIN CHANCES...ANOTHER PLEASANT IMPACT FROM THE FRONT
WILL BE A SOMEWHAT DRIER AIR MASS. DEWPOINTS IN THE 60S WILL MAKE
HIGHS NEAR 90 QUITE A BIT MORE TOLERABLE THAN THE DEWPOINTS IN THE
70S HAVE BEEN THE PAST FEW DAYS. /DL/

LONG TERM (SUNDAY THROUGH NEXT THURSDAY)...NEAR NORMAL TO SLIGHTLY
BELOW NORMAL TEMPERATURES ANTICIPATED IN THE LONG TERM WITH
INCREASED RAIN CHANCES DURING THE EARLY PART OF THE NEXT WEEK.

POPS SUNDAY THROUGH TUESDAY ARE TRICKY AND WILL BE DETERMINED BY
POSITIONING OF LARGE SCALE TROUGH AXIS, SMALL PERTURBATIONS PASSING
THROUGH, AND AVAILABLE LOW-LVL MOISTURE. MAV GUIDANCE NUMBERS SEEMED
LOW GIVEN OVERALL PATTERN OF TROUGHING PATTERN WITH DYNAMICALLY
INDUCED LIFT EXPECTED BUT DID LOWER INHERITED GRIDS TO KEEP SOME
CONSISTENCY. CAVEAT TO WHY MAV HAD LOWER POPS IS LIKELY RELATED TO
MODEL TROUGH AXIS POSITIONING WITH SOME SUGGESTING AXIS FARTHER
EAST...PLACING THE ARKLAMISS IN SUBSIDENCE VS. BETTER DIVERGENCE
ALOFT IF AXIS WAS FARTHER WEST. REGARDLESS, TEMPS WILL BE BELOW
NORMAL BY ABOUT 5 DEGREES WITH HIGHS IN THE MID TO UPPER 80S VS. THE
MORE NORMAL LOWER TO MID 90S THIS TIME OF YEAR.

FOR MID TO LATE WEEK, DECENT AGREEMENT FOR GFS/EC SUGGESTS A CLOSED
LOW REMAINING ACROSS CNTRL CONUS WITH SUBTLE SUBTROPICAL RIDGING
BUILDING BACK INTO THE SE CONUS. PWATS WILL CLIMB BACK INTO 1.5-1.8"
RANGE AND MORE DIURNAL PATTERN OF SHOWERS AND THUNDERSTORMS LOOKS
PROBABLE UNDER MORE SW FLOW ALOFT TOWARDS THE FOURTH OF JULY.

MAV TEMPS WERE GENERALLY FOLLOWED FOR HIGHS WITH NEW GUIDANCE LOWER
THAN PREVIOUS OUTPUT. LOWS WERE RAISED 1-3 DEGREES MOST MORNINGS AS
CLOUDS AND WARM GROUND SHOULD KEEP TEMPS FROM FALLING TO DEWPOINT.
/ALLEN/

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. THERE
COULD BE SOME BRIEF MVFR TO IFR CONDITIONS LATE TONIGHT AS THERE IS
SOME CHANCE OF STRONG STORMS AROUND GTR/CBM. CONFIDENCE TOO LOW AT
THIS POINT TO INCLUDE IN TAF OTHER THAN VCTS. FEW TO SCATTERED CU TODAY
WITH BASES FROM 4 TO 6 KFT AND SOUTH TO SOUTHWEST WINDS FROM 8 TO 15
MPH. ADDITIONAL TSRA MORE LIKELY FRIDAY AFTERNOON AND EVENING AHEAD
OF A COLD FRONT MOVING SOUTH. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  94  74  90 /  21  22  50  14
MERIDIAN      72  94  73  92 /  25  31  61  19
VICKSBURG     73  96  73  91 /  18  14  39   9
HATTIESBURG   73  95  75  93 /  18  39  38  27
NATCHEZ       74  94  71  89 /   8  16  24   6
GREENVILLE    77  96  71  89 /  33  24  32   9
GREENWOOD     75  94  72  89 /  34  31  37  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/28/ALLEN
Hazardous weather outlook, Jun 27, 3:14 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT THU JUN 27 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-047-053-059>061-282015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN-
CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
314 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS UP TO
60 MPH AS WELL AS HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND HEAVY DOWNPOURS.

IN ADDITION...HOT AND HUMID CONDITIONS ARE ANTICIPATED ACROSS THE
AREA AGAIN FRIDAY. THE COMBINATION OF TEMPERATURE AND HUMIDITY
WILL BRING AFTERNOON HEAT INDEX VALUES TO NEAR 105 DEGREES FROM
MIDDAY INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY AFTERNOON INTO FRIDAY NIGHT.

MSZ026>033-036>039-042>046-048>052-054>058-062>066-072>074-282015-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
314 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE LATE THIS EVENING INTO
TONIGHT. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS UP TO 60
MPH AS WELL AS HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
HEAVY DOWNPOURS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS UP TO
60 MPH AS WELL AS HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND HEAVY DOWNPOURS.

IN ADDITION...HOT AND HUMID CONDITIONS ARE ANTICIPATED ACROSS THE
AREA AGAIN FRIDAY. THE COMBINATION OF TEMPERATURE AND HUMIDITY
WILL BRING AFTERNOON HEAT INDEX VALUES TO NEAR 105 DEGREES FROM
MIDDAY INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY AFTERNOON INTO EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Jun 27, 8:51 PM CDT, 27 minutes before
MSZ018-019-280230-
SUNFLOWER MS-BOLIVAR MS-
851 PM CDT THU JUN 27 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
851 PM CDT THU JUN 27 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER SHELBY AT 851 PM CDT...MOVING
SOUTH AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN BOLIVAR AND NORTH CENTRAL SUNFLOWER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3403 9065 3399 9065 3399 9060 3365 9059
      3366 9090 3404 9087
TIME...MOT...LOC 0151Z 000DEG 21KT 3394 9076

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:51 PM CDTSpecial Weather StatementJANBolivar39 min
Jun 27, 9:07 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington53 min
Jun 28, 2:49 PM CDTSpecial Weather StatementJANClarke31 min
Jun 28, 2:51 PM CDTSpecial Weather StatementJANClarke29 min
Jun 28, 3:09 PM CDTSevere Thunderstorm WarningJANClarke51 min
Jun 28, 4:05 PM CDTSpecial Weather StatementJANGrenada30 min
Jun 28, 4:10 PM CDTSpecial Weather StatementJANGrenada30 min
Jun 28, 4:16 PM CDTSevere Thunderstorm WarningJANGrenada29 min
Jun 28, 4:21 PM CDTSpecial Weather StatementJANLeflore44 min
Jun 28, 4:26 PM CDTSpecial Weather StatementJANSunflower44 min
Jun 28, 4:39 PM CDTSevere Thunderstorm WarningJANWashington66 min
Jun 28, 4:49 PM CDTSevere Thunderstorm WarningJANCarroll56 min
Jun 28, 4:57 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster48 min
Jun 28, 5:22 PM CDTSevere Thunderstorm WarningJANWashington53 min
Jun 28, 5:41 PM CDTSevere Thunderstorm WarningJANOktibbeha49 min
Jun 28, 5:44 PM CDTSpecial Weather StatementJANCarroll61 min
Jun 28, 6:06 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Sunflower, Washington39 min
Jun 28, 6:10 PM CDTSpecial Weather StatementJANNoxubee, Winston30 min
Jun 28, 6:13 PM CDTSpecial Weather StatementJANCarroll47 min
Jun 28, 6:20 PM CDTSpecial Weather StatementJANHolmes45 min
Jun 28, 6:22 PM CDTSpecial Weather StatementJANAttala43 min
Jun 28, 6:27 PM CDTSevere Thunderstorm WarningJANWinston33 min
Jun 28, 6:34 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo41 min
Jun 28, 6:38 PM CDTSpecial Weather StatementJANSharkey, Yazoo47 min
Jun 28, 6:19 PM CDTSevere Thunderstorm WarningJANMorehouse41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.